|Pain in Both Hands, Neck, Back
Apr 25, 2012
Here goes: I am a 60 year old man in relatively good condition. HIV regimen since diagnosis was Sustiva, Ziagen & AZT, about 6 years ago we dropped the Azt and switched to Isentress. Since my diagnosis 14 years ago, a myriad of drugs have been added to control side effects, the most recent being Entecort for chronic diarrhea. It worked like a charm i but the side effects from it have made it into a "mixed bag" at best. I take the lowest possible dose to maintain, and so far so good. About 6 months back I began experiencing chronic pain in both hands, not carpal tunnel, but radiating from the palm outward to all fingers. I cannot manage NSAIds due to my gut problem, I have been referred to a rheumatologist. His assessment is that based upon other diagnoses of colitis and gastritis, that my hand problem stems from inflammation, related to nerves, etc. so far all on the same page. His plan involves adding a new drug. imuran. My t cells are consistently in the 500+ ranger ale, and vl is undetectable. However I have reviewed the profile on this new prescription, and it is harsh, IMHO. I tried to get an opinion from my HIV doc, so far only silence. Just so you know, I now take diovan, Crestor, Wellbutrin, Ativan, amytryptiline, vitamin d supplements plus the four mentioned above. Just looking for another experienced response here. Believe it or not. I manage to maintain a good balance these days: get out often, travel a few times a year, lots of friends, etc. I know though, how adding a single new prescription can take that away...so fire away w your best shot. Sorry for the wordiness, a light bulb just went off tonight when I recalled your advice to me years back. Thanks!
Response from Dr. Henry
Imuran (azathioprine) can be used as an anti-inflammatory agent in HIV+ persons doing well from HIV perspective, with caution, and with monitoring by rheum and HIV specialist in select circumstances (such as an active auto-immune disorder causing significant pain/morbidity). KH
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.